A study of the packing of particles with a mixture size distribution

A. B. Yu, N. Standish

Research output: Contribution to journalArticleResearchpeer-review

59 Citations (Scopus)

Abstract

This paper presents a theoretical study of the packing of particles with a mixture size distribution. The theoretical treatment of this packing system is first rationalized. It is shown that the porosities of this packing system can be satisfactorily predicted by the linear-mixture packing model. The packing of binary and ternary mixtures of lognormal distributions is then generally discussed. The results indicate that the packing of particles with a mixture size distribution may be quite different from that with a discrete size distribution. The investigation is also extended to multi-component mixtures with particular reference to the packing systems encountered in engineering practice. Finally, the methods of determining the optimum particle size distribution for the maximum packing density of a given packing system are demonstrated by a typical practical example.

Original languageEnglish
Pages (from-to)113-124
Number of pages12
JournalPowder Technology
Volume76
Issue number2
DOIs
Publication statusPublished - 1993
Externally publishedYes

Cite this